Hail, Dickinson
- When
- April 28, 3:06 PM CST to 3:08 PM CST
- Where
- Dickinson County, 3.66 mi SW of Fuller Fld Arpt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.300, -95.210
Thunderstorms erupted along a cold front and a post-frontal boundary during the afternoon and early evening of April 28. Steep mid-level lapse rates around 8C/km and 55 to 65 knots of deep-layer shear led to severe storm structures, which evolved toward smaller-scale linear features along strong outflow pools with 60 to 65 mph winds during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms erupted along a cold front and a post-frontal boundary during the afternoon and early evening of April 28. Steep mid-level lapse rates around 8C/km and 55 to 65 knots of deep-layer shear led to severe storm structures, which evolved toward smaller-scale linear features along strong outflow pools with 60 to 65 mph winds during the event. Post-frontal storms developed in an environment of up to 1000 J/kg MUCAPE which favored mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 28, 2:39 PM CST, 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 339 PM CDT Mon Apr 28 2025 .KEY MESSAGES... - Strong to severe thunderstorms persist along and east of highway-60 this afternoon. Should see this round of storms push east of the area by 5 pm with all severe hazards possible. - A second round of isolated strong to severe storms is expected between 5 pm and 8 pm along and north of the Missouri River and into adjacent areas northwest Iowa. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard. - Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week. && .DISCUSSION... Issued at 338 PM CDT Mon Apr 28 2025 Strong to severe storms have developed east of I-29 this afternoon, especially along and east of highway-60. These storms are in a volatile environment as CAPE values are currently up to 2,000 to 3,000+ along with deep layer shear values up to about 60 knots. Latest hodographs show some curvature in the low levels along with some storm relative helicity (SRH) values above 100 m2/s2 though this curvature and associated SRH is decreasing as surface winds continue to veer to out of the southwest of the dry line. That said, there is sufficient surface vorticity and 0-3km CAPE is sufficient along the boundary which will continue an isolated tornado threat for any storm along the boundary. Outside of tornadoes, the main hazards of large hail up to 2"+ and damaging winds up to about 70 mph are possible with any storm that develops. While this initial round of storms looks to exit the area between 3 and 5 pm, a second round of isolated storms is possible along the second boundary/cold front that has pushed into central South Dakota. There is also a narrow area of drier air between the current dry line and cold front. However, a small amount of moisture looks to pool just along and behind the cold front. This looks to result in the possibility of a second round of isolated strong to severe storms. Latest hi-resolution models show one or two storms developing on or just behind the cold front itself. Instability will be on the lower end but shear will still remain strong with the left exit region of an upper jet overhead. Thus, this second chance for an isolated strong to severe storm will be a mainly large hail and damaging wind threat. Large hail will remain up to 2"+ along with damaging winds to 60 mph. With the potential for these storms to develop just along and behind the cold front, winds will be generally backing with height aloft. This suggests that left split storms will become the dominant storms with large hail being the primary threat. This second round of storms will come to an end by 8 pm to 9 pm this evening. Light rain showers are also expected well behind the front across parts of central and south central South Dakota through the evening hours as well. Any chance for rain will come to an end during the overnight hours. With cold air advection in place, low temperatures look to fall to the low 30s to low 40s. With low temperatures falling near to below freezing, this could affect growing vegetation. However, these temperatures will only be reached for a brief period of time. Thus have held off on issuing and frost/freeze headlines. High pressure moves into the area tomorrow, keeping conditions dry for the entire day. With 850 mb temperatures residing between +2C to +6C aloft, high temperatures will cool to near seasonable in the upper 50s and 60s. With high pressure directly over the area, winds will go light and variable. This will make for a pleasant Spring day across the area! Southerly winds will pick up for the evening and overnight hours. This will keep low temperatures a bit on the warm side with lows falling to the upper 30s to low 40s. A shortwave trough will rotate into the forecast area on Wednesday, bringing the next chance for rain. This is a weak shortwave though with weak forcing associated with it. Large scale subsidence will be in play due to the forecast area residing in the left entrance region of an upper level jet. At the same time, this wave will be moisture starved. Thus, only light rain is expected at this time. Weak instability will be present so there could be a few rumbles of thunder or weak thunderstorm. With such weak instability in place, no severe storms are expected. The ensembles support this light rain potential as they only show a 40-80% chance for rainfall amounts to exceed a hundredth of an inch. Temperatures on the other hand will warm a decent bit with highs warming to the 60s and 70s. Chances for rain will persist through the day but will be slowly waning through the overnight hours. Lows will fall to the 40s overnight. Broad troughing will reside over the Northern Plains for Thursday and Friday. Despite the troughing, highs will remain near to slightly above average in the 60s and 70s. With the best dynamical lift residing east of the area, Thursday and Friday will be dry. Northwest winds will prevail for both days but the winds will be stronger on Thursday with gusts up to about 30 mph. Upper level long wave ridging will push into the central US for the weekend. This will push high temperatures well above average into the 70s to up to about 80F. There could be renewed chances for rain on Sunday as southerly flow strengthens across the Plains ahead of an upper level trough pushing into the west coast. This chance for rain is uncertain though because little forcing for ascent will be present. However, given the strength of this trough, trends will be monitored over the coming days. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1244 PM CDT Mon Apr 28 2025 Latest satellite and radar shows a line of thundershowers that has developed along a boundary that is approximately along I-29. This boundary will continue to push eastwards through the majority of the afternoon hours. These storms are expected to be strong to severe though the good news is that these storms will remain east of all TAF sites once they push through KFSD. This round of storms looks to push east of the area by the later afternoon hours. However, a second round of isolated strong to severe storms is possible along and north of the Missouri River and into adjacent areas of northwest Iowa for a few hours late this afternoon and part of the evening hours. At the same time, winds will be turning to out of the northwest with gusts up to about 35 knots while MVFR stratus returns to the area. The stratus will overspread the entire area through the evening and overnight hours. However, the stratus will completely exit the area around sunrise tomorrow morning, leaving VFR conditions and weakening winds to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Meyers AVIATION...Meyers
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1133 AM CDT Mon Apr 28 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-291645- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 1133 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to develop early this afternoon along and east of I-29, though the greatest risk for severe storms will be between 3 pm and 8 pm. The severe storms will be capable of large hail, damaging winds, and isolated tornadoes are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. SDZ038-039-050-052>055-057>061-063>066-068-069-291645- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 1133 AM CDT Mon Apr 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. While the main severe weather threat is expected to be along and east of I-29, an isolated strong to severe storm is possible along and north of the Missouri River between 5 pm and 8 pm. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
301 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail 5 ENE Dundee 43.86N 95.38W
04/28/2025 M1.00 Inch Cottonwood MN Emergency Mngr
Lots of quarter size hail.
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
312 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Hail 3 SE Brewster 43.66N 95.43W
04/28/2025 M1.00 Inch Jackson MN Public
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
324 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Hail Windom 43.87N 95.12W
04/28/2025 M1.00 Inch Cottonwood MN Emergency Mngr
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
346 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Hail 4 ENE Round Lake 43.56N 95.39W
04/28/2025 M1.00 Inch Jackson MN Public
ground covered in nickel to quarter size
hail.
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
358 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Tstm Wnd Gst 5 NW Jackson 43.67N 95.05W
04/28/2025 M60 MPH Jackson MN Public
&&
JCPreliminary Local Storm Report
National Weather Service Sioux Falls SD
402 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 6 N Orleans 43.53N 95.11W
04/28/2025 M0.75 Inch Jackson MN Public
&&
JCThe Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
15 hail, 2 thunderstorm wind. Local standard time, as filed.
Several small tree limbs downed by estimated 50 to 60 mph thunderstorm winds.
Hail was mostly dime to quarter sized, but some stones were as large as ping pong balls.
Nickel to quarter size hail fell for around 6 minutes, with a few stones slightly larger than quarters.
Hail was as large as ping-pong to golf ball size.
Quarter to half-dollar size hail fell for a brief time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256800, 1256802, 1256805, 1256806, 1256822, 1256807, 1256808, 1256809, 1256810, 1256811, 1256814, 1256816, 1256817, 1256819, 1256820, 1256823, 1256821.